Michigan, 2005Damaging Winds and Lightning Strike in Michigan, June 5, 2005
June 5, 2005 · NWS IWX · 4 events in 1 county or zone
3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 5, 12:50 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 5, 12:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 PM EST MON JUN 5 2005
.AVIATION...
WATCHING CONV DVLPMNTS BACK W IN ASSOCN/W MCV OVR CNTRL IL AS IT
PERTAINS TO 18Z TAF FCST. LATEST VIS IMAGERY SHOWING ENHANCED CU
FIELD DVLPG IMMEDIATELY DOWNSTREAM IN CONFLUENCE FM SW MI INTO NW IN
IN AREA OF MIN CINH...STG INSTABILITY AND MAX MSTR CVRG. ATTEMPTED
SOME TIMING OF TEMPO SVR THIS AFTN OTHERWISE WX NIL AFT MID EVENING
AS SFC COLD FRONT ACRS IA SURGES EWD EARLY TONIGHT. VFR CIGS EARLY
W/CLRG LATE.
&&
.UPDATE...
LL THERMAL RIDGING MIXING RAPIDLY THIS AM W/SFC REFLECTIONS MORE IN
LINE W/WARMEST MET NUMBERS FM 00Z. UPSTREAM 12Z RAOBS FM ILX/DVN
SPRT VRY WARM HIGHS OF 92-95 AND HAVE TWEAKED AFTN NUMBERS
ACCORDINGLY. RECORDS ACRS WRN CWA SHLD FALL THIS AFTN W/ERN AREAS
PROBABLY SAFE GIVEN MUCH HIGHER RECORDS NOTED THERE.
OTHERWISE...SVR POTENTIAL HIGH GIVEN XPCD DESTABILIZATION INTO THIS
AFTN AND INCREASING DEEP LYR SHEAR INADV OF MCV LIFTING OUT OF WRN
IL AND SFC COLD FNT MARCHING EWD OUT OF IA. SHLD SEE INITIATION TWD
20-21Z FM SW MI INTO ERN IL AND THEN RAPID INTENSIFICATION EWD INTO
THIS EVENING W/PRIMARY THREAT DAMAGING WINDS W/INCREASING MID LVL
WIND CORE ALG SRN PERIPHERY OF STG SW TROF TRANSLATING INTO NRN LWR
MI THIS EVENING. QUITE UNTIL THEN GIVEN POST OUTFLOW BNDRY
DISRUPTION THIS AM AND JUST PLAIN HOT.
NOTE: 18Z SOUNDINGS PLANNED ACRS UPR MIDWEST.
&&
.AVIATION...
CONVECTION IN ILLINOIS OVERNIGHT HAS DISSIPATED. ONE LONE SHOWER
HELD TOGETHER FOR A BIT BUT HAS SINCE WEAKENED. OUTFLOW BOUNDARY
WILL BE ACROSS THE AREA FROM THE CONVECTION. THIS COMBINED WITH AN
APPROACHING WAVE AND STRONG INSTABILITY WILL RESULT IN SCT
THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. THREAT FOR DAMAGING
WINDS AND LARGE HAIL WITH GUSTY WINDS OUTSIDE STORMS. THINK SOMEWHAT
BETTER CHANCE FOR STORMS AT BOTH SITES BUT EXACT TIMING BEING
QUESTIONABLE STILL PRECLUDES NO MORE THAN VCTS FOR NOW. BOTH SITES
STARTING OUT WITH SOME HAZE WHICH SHOULD END OVER NEXT HOUR OR 2 AS
TEMP/DEWPT SPREAD INCREASE.
&&
.PREV DISCUSSION...
.SHORT TERM...
TODAY AND TONIGHT.
MAIN CONCERN FIRST 24 HOURS WILL BE WITH CONVECTION CHANCES AND
SEVERE WEATHER POTENTIAL.
ACTIVE NIGHT HAS BEEN ONGOING FROM SOUTHERN WISCONSIN SW TO MISSOURI
AND OKLAHOMA. STRONG LLJ HAS BEEN IN PLACE IN THESE AREAS ALLOWING
FOR UNSTABLE CONDITIONS. IN THIS AREA...WEAKLY UNSTABLE CONDITIONS
IN PLACE WITH THIS SET TO CHANGE RATHER QUICKLY DURING THE MORNING
AND EARLY AFTERNOON HOURS. BULK OF THE PRECIP AND ASSOCIATED DEBRIS
CLOUDS SHOULD REMAIN TO THE NW OF THE AREA...BUT AM CONCERNED THAT
SOME MID/HIGH CLOUDS COULD SNEAK INTO THESE AREAS FOR A FEW HOURS.
COULD ALSO BE SOME STRAY SHOWERS AND STORMS LEFT OVER BUT SATELLITE
TRENDS SHOW WARMING CLOUDS TOPS AND AREA OF PRECIP SHRINKING.
INSTABILITY WILL RAPIDLY INCREASE THIS MORNING ACROSS THE AREA AS
TEMPS CLIMB WELL INTO THE 80S BY NOON. THIS COMBINED WITH DEWPTS
EXPECTED TO CLIMB INTO THE UPPER 60S TO POSSIBLY LOW 70S YIELDS LIS
OF -3 TO -6 C AND CAPES AOA 3000 J/KG. STEEP LAPSE RATES IN THE
850-700 MB LAYER OF GREATER THAN 8.5 C/KM ALSO IN PLACE. ALL POINTS
TOWARDS INCREASED RISK FOR SEVERE WEATHER ACROSS THE AREA. BEST S/W
ENERGY WILL JUST CLIP THE AREA AND HEAD INTO MI...BUT WILL BE CLOSE
ENOUGH TO HELP THINGS OUT. BOUNDARIES FROM CONVECTION TO THE WEST
WILL LIKELY BECOME THE TRIGGER/FOCUS FOR THE DEVELOPMENT ACROSS THE
AREA. SPC DAY1 OUTLOOK HAS NORTHERN PART OF THE AREA IN MDT RISK AND
REMAINDER IN BORDERLINE SLGT/MDT RISK. WOULD NOT BE SURPRISED TO SEE
MDT RISK EXTENDED FURTHER SOUTH. WILL ADD CHC POPS THIS AM IN NW TO
ACCOUNT FOR ANYTHING THAT MAY SURVIVE FROM THE WEST AND CHANCE FOR
NEW ACTIVITY BY LATE AM. WILL CONTINUE WITH 50 POPS THIS AFTERNOON
AND NGT...BUT GO WITH SCT WORDING AND ADD MENTION OF SEVERE
(WINDS/HAIL FOR NOW). INCREASING CONCERN THIS EVENING FOR TORNADO
POTENTIAL OR MORE SIG DAMAGING WINDS AS 0-1KM SHEAR OF 40 KTS AND
0-6 KM OF 80KTS SHOWN AT SOUTH BEND.
AS FOR TEMPS...NO CHANGES MADE WITH HOT AND HUMID CONDITIONS IN
STORE WITH HEAT INDICES INTO THE MID 90S. WILL CONTINUE MENTION IN
ZONES AS WELL AS HWO. RECORD HIGH AT SOUTH BEND IS 91 SO WILL BE A
CLOSE CALL THERE. FORT WAYNE RECORD IS WELL INTO THE 90S AND LIKELY
SAFE.
&&
.LONG TERM...
MONDAY THROUGH SATURDAY.
NAM/GFS ARE NOT TOO DIFFERENT IN TERMS OF SYNOPTIC FEATURES ON
MONDAY...THEN THERE ARE SOME DIFFERENCES TUESDAY. FOR THE MOST
PART...WILL USE THE NAM FOR THE LONG RANGE FCST THROUGH TUESDAY.
AFOREMENTIONED COLD FRONT SHOULD MOVE THROUGH THE REMAINDER OF THE
ERN CWFA EARLY MONDAY MORNING. THUS...WILL KEEP A LINGERING 30 POP
IN THESE LOCATIONS UNTIL FROPA. OTHERWISE...WITH CAA BEING FAIRLY
WEAK BEHIND FRONT...AM NOT EXPECTING A BIG DROP IN TEMPS ON
MONDAY...WITH HIGHS MOST LOCATIONS STILL PUSHING INTO THE MID 80S.
NAM IS FCSTING DRIER AIR AT ALL LEVELS OF THE ATMOSPHERE...ENOUGH IN
FACT THAT MOST OF THE NRN CWFA MAY GO MOSTLY SUNNY BY AFTERNOON.
WITH LINGERING SHALLOW MSTR IN THE SOUTH...PARTLY CLOUDY SHOULD
SUFFICE THERE (DUE TO DIURNAL CUMULUS DEVELOPMENT).
FOR MONDAY NIGHT INTO TUESDAY...A WARM FRONT IS FCST TO DEVELOP JUST
TO OUR NW. NAM IS HINTING AT SOME SPORADIC ELEVATED CONVECTION JUST
TO OUR NW. AT THIS POINT...WILL KEEP FCST DRY AS THIS IS THE FIRST
RUN THAT THIS HAS APPEARED.
ON TUESDAY...BIG QUESTION REMAINS ON HOW FAR A SAGGING COLD FRONT
WILL DROP SOUTH INTO THE LOWER GREAT LAKES FROM CANADA. GFS BRINGS
FRONT FARTHER SOUTH THAN NAM (NAM KEEPS IT TO OUR NORTH). BELIEVE
NAM SOLUTION AT THIS POINT AS MID LVL FLOW ALOFT IS MOSTLY ZONAL
...WHICH SHOULD KEEP FRONT AT BAY. AS FOR TEMPS...THE NAM ACTUALLY
BEGINS TO WARM 850 MB TEMPS AHEAD OF A COLD FRONT INTO THE 18 C 19 C
RANGE...ENOUGH SO THAT FCST AREA WILL LIKELY BE FLIRTING WITH 90
DEGREE TEMPS ONCE AGAIN. THUS...HAVE WARMED TEMPS UP FOR TUESDAY
NEAR 90 DEGREES.
FOR THE REMAINDER OF THE EXTENDED...HAVE KEPT FCST AS IS. MAIN
DIFFERENCE FROM PREVIOUS FORECAST IS THAT THE COLD FRONT TO THE
NORTH MAY ACTUALLY MOVE NE OF THE AREA BY MID TO LATE WEEK INSTEAD
OF MEANDERING NEAR THE FCST AREA (DUE TO BUILDING MID LVL RIDGE OFF
OF ATLANTIC COAST). SO INSTEAD OF SHOWERS AND THUNDERSTORMS BEING
FRONTAL DRIVEN...THEY COULD BE AIRMASS DRIVEN (30 PERCENT) GIVEN
WARM...HUMID UNSTABLE AIR.
&&
EQUIPMENT NOTE...THE KIWX WSR-88D IS BACK IN SERVICE.
.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&
UPDATE...HOLSTEN
SHORT TERM/AVIATION...FISHER
LONG TERM...HICKMAN
Hazardous weather outlook, Jun 5, 10:00 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST SUN JUN 5 2005
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061010-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1000 AM EST SUN JUN 5 2005
...AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED LATE THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE
COLD FRONT MOVING OUT OF THE CENTRAL PLAINS...WITH A MODERATE RISK
FOR DAMAGING WINDS GUSTS UP TO 70 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS.
THUNDERSTORMS SHOULD INITIATE BY MID AFTERNOON FROM SOUTHWEST
MICHIGAN INTO EASTERN ILLINOIS AND THEN RAPIDLY INTENSIFY INTO A
FAST MOVING SQUALL LINE BY LATE AFTERNOON ACROSS NORTHERN INDIANA
AND SOUTHWEST MICHIGAN...SPREADING INTO NORTHWEST OHIO THIS EVENING.
OTHERWISE...HIGH TEMPERATURES THIS AFTERNOON WILL PEAK INTO THE
LOWER 90S AND WITH HIGH HUMIDITIES IN PLACE...WILL COMBINE TO ALLOW
HEAT INDICES TO CLIMB INTO THE MIDDLE TO UPPER 90S.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY...BUT IT
REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL POSE A DISCRETE
SEVERE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-061010-
456 AM EST SUN JUN 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE
COLD FRONT MOVING OUT OF THE CENTRAL PLAINS...WITH A MODERATE RISK
FOR DAMAGING WINDS GUSTS UP TO 70 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS.
THUNDERSTORMS SHOULD INITIATE BY MID AFTERNOON FROM SOUTHWEST
MICHIGAN INTO EASTERN ILLINOIS AND THEN RAPIDLY INTENSIFY INTO A
FAST MOVING SQUALL LINE BY LATE AFTERNOON ACROSS NORTHERN INDIANA
AND SOUTHWEST MICHIGAN...SPREADING INTO NORTHWEST OHIO THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY...BUT IT
REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL POSE A DISCRETE
SEVERE WEATHER RISK.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
HOLSTEN
In the hours before
Local storm report, Jun 5, 2:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EST SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 NE MICHIGAN CITY 41.75N 86.82W
06/05/2005 1.75 INCH LA PORTE IN BROADCAST MEDIA
0215 PM HAIL 4 NE MICHIGAN CITY 41.75N 86.82W
06/05/2005 1.75 INCH LA PORTE IN BROADCAST MEDIA
&&
MBOGUTHThunderstorm Wind, Berrien
- When
- June 5, 2:30 PM EST to 2:31 PM EST
- Where
- Berrien County, 2 mi E of Three Oaks
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.800, -86.567
Trees and power lines were blown down in the area. Reports of a brief tornado touchdown were received at the intersection of Avery Road and US-12. A official survey of the area determined that the damage was the result of straight line winds of 60 tp 65 mph.
Thunderstorm Wind, Berrien
- When
- June 5, 2:45 PM EST
- Where
- Berrien County, Berrien Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.950, -86.333
A tree was reported to have been blown down onto two cars at a Snow Road residence in the city.
Thunderstorm Wind, Berrien
- When
- June 5, 3:00 PM EST
- Where
- Berrien County, Watervliet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $70,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.183, -86.250
Trees and power lines were reported down in Watervliet. A home as well as 2 cars suffered damage in Coloma as high winds brought down a large tree. Damage amount estimated.
Lightning, Berrien
- When
- June 5, 5:15 PM EST
- Where
- Berrien County, Niles
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.919, -86.428 (the zone’s center; the record gives no point)
Residents reported hearing a loud boom and a flash of light from their electrical meter box. A fire rapidly started as a result, destroying at least half the house. The damage to the house was estimated as a total determination of the damage was not available. No one was injured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 5, 20052 deaths · 1 event
- Hail and Damaging Winds in Indiana, June 5, 20051 death · 1 injured · $278,000 · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Texas, June 5 to 6, 2005$2.2 million · F2 · 25 events
- Tornado and Hail in Michigan, June 5, 20053 injured · $120,000 · F0 · 75 events
- Hail and Damaging Winds in Michigan, June 5, 2005$770,000 · 1.5 in hail · 31 events
- Hail and Damaging Winds in Indiana, June 5, 20058 injured · 1.75 in hail · 45 events
- Tornadoes and Hail in Oklahoma, June 5 to 6, 2005$30,000 · F1 · 46 events
- Flood and Damaging Wind in Georgia, June 5, 20051 injured · $320,000 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2005$184,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Michigan, June 5, 20051 injured · $90,000 · 1.25 in hail · 12 events
- Lightning Strike in Missouri, June 5, 2005$200,000 · 1 event
- Damaging Winds in Indiana, June 5 to 6, 2005$120,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457311, 5457310, 5457312, 5457309.